It is possibly a lot to take on a chronic basis but certainly is used short term to correct deficiencies. It may not be necessary to use this much to maintain your level in healthy range (1000-2000 per day might be more appropriate). Your doctor may want to check your levelView Thread
In response to a number of questions regarding diagnosing lupus. I would refer you to the excellent resource from the NIH on this site. Basically you must have a certain constellation/combination of symptoms and or signs plus a + ANA ( antinuclear antibody). If this is negative it is fairly certain that you do not have lupus ( there are rare situations where the clinical part is so characteristic and test neg- other studies are then done). A positive test does not ensure lupus either in that there can be false positives (usually low +) or you may have a related disease like scleroderma , sjogren's syndrome and others. Some symptoms of lupus are "soft" (joint pain, fatigue...) but others are more suggestive like protein in urine, pleurisy, abnl blood cells and carry more weight to diagnosis. Tricky but not overly mysterious.View Thread
no. It would depend on why it was being given. If the inital dose was high ( 40 -60-80 mg) for a severe manifestation ( like kidney disease) the tapering would occur more slowly than if you had a flare up of joint pain or skin rashView Thread
Many patients with SLE take steroids to treat their disease. You should be taking the lowest possible dose to control the disease as steroids themselves have many side effects long term. In order to taper many are given other medications that affect the immune system and also treat the disease. These might include hydroxychloroquine, azathioprine, methotrexate, mycophenylate to name a few. It is possible that you may never be off steroids, so lowest dose possible is the way to go. When tapering, evening doses are usually withdrawn first since the evening dose is the most disruptive to the body's normal production of steroid hormones. Once one gets to below 10 mg per day of prednisone, reductions are made by 1-2.5 mg /day every 2-4 weeks depending on how things are going and whether it appears that the disease is flaring. Lupus for the most part is not cured but suppressed and there may be times when treatment may need to be increased. The addition of other medications to control the disease is often the only way to keep the steroid dosage as low as possible. David Zelman MDView Thread
sounds like a rough experience. Some physicians consider it a conflict of interest to offer an opinion on disability (as the treating physician) particularly if their opinion differs from your view on the subject and might damage the MD patient relationship. It is surprising though that none of the physicians would do this despite your offer of an additional fee for the report. David Zelman MDView Thread
SLE can be disabling but fortunately not always. While you may think that you are disabled, those that determine it may think otherwise. Commercial policies can differ from SS disability. For Social Security disability you must have documentation of your diagnosis and show severe loss of function in one or more organ systems ( can be due to treatment as well) that is present for more than 3 months and expected to last 12 months. Pain or fatigue as symptoms alone will not be enough. This is not easy to show. In arguable cases some may choose to get an attorney but a well written statement from your treating MD will more likely tip the balance. Since this is outside the scope of usual care your MD may charge for a report of this nature. Having your records sent however should not cost anymore than a copying charge.
It is likely that most lupus patients will at some time be taking steroids to control some aspect of their disease. In order to minimize the adverse reactions (which are numerous-- check this out on Webmd site) you should: 1. Always follow your MD's advice on dosage, do not manage this on your own. If it is possible, your doctor may prescribe other medications to allow your dose to be as low as possible to control the disease. This might include "alternate day" regimens, use of skin applied ( topical) steroids for skin disease or use of other "steroid sparing" medications. 2. Take measures to minimize weight gain including exercise and watching your calories. 3. Keep sodium intake low and potassium intake high. Often a diet that is generous in fruits and vegetables will accomplish this. 4. Take Vit D 1000 IU daily along with calcium 1000-1500 mg a day. Your physician may also sometimes prescribe a medicine to help protect your bones. 5. Since steroids make you more susceptible to infection, report high fever T> 102 degrees to your physician. Other symptoms such as severe cough, painful urination might also prompt a call to your MD 6. Do not stop taking steroids suddenly especially if you have been taking them for more than 2 months. 7. Be an educated healthcare consumer and take the time to learn about steroid side effects so that you can report them to you doctor as soon as possible. David Zelman, MDView Thread
Lupus patients are rightfully told to avoid the sun since it can flare the disease. But guess what... by doing so you are setting yourself up for Vit d deficiency. Vitmain d is manufactured in your body after sun exposure but can also be taken by mouth. Vitamin d has effects on the immune system, bone health, and cardiovascular problems as well as other effects. You should get at least 1000 IU daily and adults can safely take up to 2000 IU per day. Many multivitamins contain vit d; Check the labels to see how muchView Thread
WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home, at work, or with family and friends.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.